|Cocktail choices in face of intolerable neuropathy
Feb 13, 1998
My viral load has been undetectable(initial was 750,000) for almost two years on Crixivan and 3TC plus one of either AZT,D4T and Saquinavir. The switches were due to various side effects. I also could not tolerate DDI several years ago or ritonavir for a short period before starting Crixivan. The latest combo includes D4T which I took for a year with AZT before starting the Crixivan. The peripheral neuropathy has become intolerable and I have many musculoskeletal ailments that I attribute to either the Crixivan or the 3TC. My doctor doesn't want to change anything but I would like to switch to a new combination. Any suggestions?
Not Naive in Memphis
| Response from Dr. Gallant
I you have intolerable neuropathy you can't keep taking d4T-- you'll end up in a wheelchair addicted to narcotics. If, on the other hand, it's not very widespread and not very severe, you can sometimes control it with a combination of nortriptyline or amitriptyline plus reduced doses of d4T (20 mg twice a day).
But let's assume you need to change, What to change to is a little complicated. Fortunately, if your viral load is undetectable on d4T and Crixivan (and something else, I assume) then resistance probably isn't a big issue. I'm going to assume from your story that you're not resistant to saquinavir, either.
With the possible exception of abacavir, it sounds like nukes are not the answer anymore. That leaves PIs, NNRTIs, and adefovir. I know you said you hated ritonavir, but everyone hates full dose ritonavir when they first start. However, ritonavir/saquinavir, which uses lower doses of both, is much better tolerated, and the side effects you do get tend to go away with time. I mention it because if you end up doing something like PI + NNRTI, you might feel safer having 2 PIs instead of one. You could then combine those with something like Viramune or Sustiva. Adefovir would be an optional addition if you could get it, but probably not necessary.
That's about all I can come up with.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.